Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Houston/Galveston, TX

September 12, 2018Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 12, 2018, 6:27 AM CDT for Galveston County, Harris County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 6:27 AM CDT (11:27 UTC)
Expired
Sep 12, 2018, 8:30 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 6 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS54 KHGX 121127
FFWHGX
TXC167-201-121330-
/O.NEW.KHGX.FF.W.0025.180912T1127Z-180912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
627 AM CDT WED SEP 12 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northern Galveston County in southeastern Texas... 
  Southern Harris County in southeastern Texas...

* Until 830 AM CDT.

* At 624 AM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. One to two inches of 
  rain has already fallen, and an additional 1 to 2 inches of rain 
  is possible. Flash flooding is expected to begin shortly, 
  especially in and around locations that have saturated grounds 
  from recent heavy rainfall.

* Some locations that will experience flooding include...
  League City, Texas City, eastern Friendswood, Dickinson, La Marque,
  Santa Fe, southwestern Seabrook, Webster, Hitchcock, Kemah,
  southeastern Clear Lake, Nassau Bay, Taylor Lake Village, El Lago,
  Bayou Vista, Clear Lake Shores, Bacliff, The Johnson Space Center
  and San Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2957 9505 2938 9480 2930 9500 2953 9518

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:39 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 12, 3:39 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
339 AM CDT Wed Sep 12 2018

.DISCUSSION...
Still expecting periods of showers and thunderstorms for the
remainder of the week that could produce locally heavy rainfall.
Flooding is possible, especially if any of these heavy rains fall
on already saturated grounds. With some convergence along a weak
surface boundary in the area and a little bit of divergence aloft,
expect to see additional shower and thunderstorm development
today and tomorrow with the greatest concentration probably ending
up near and along the coast. If it looks like some of the heaviest
rains set up where grounds are already saturated, we'll likely need
a Flash Flood Watch. We continue to monitor the south central Gulf
of Mexico disturbance and the latest Tropical Weather Outlooks
from the National Hurricane Center. This system will bring more
showers and thunderstorms to parts of our area at the end of the
week with the best chances currently looking like closer to the
Matagorda Bay area. Of course, this could all change depending on
if the system develops and where it eventually tracks. Will continue
to carry a generally decreasing trend in rain chances and slightly
warmer afternoon high temperatures over the weekend and on into
next week.  42
&&

.MARINE...
A tightening surface pressure gradient today will lead to moderate
to strong east/southeast winds through Friday. Caution flags will be
in effect this afternoon through tomorrow morning. A disturbance
near the Yucatan will gradually progress closer to the Texas Coast
through Friday. Expect increasing seas beginning tonight. The
forecast strength of the disturbance has decreased in the latest
guidance, but there will still be persistent strong winds likely
requiring Advisories on Thursday and Friday. Periods of showers and
thunderstorms will continue through the remainder of the week with
locally higher winds and waves near any storms. Local forecast is
subject to substantial changes as the forecast of the disturbance
evolves over the next several days. Mariners are encouraged to keep
up with the latest forecasts.

22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      84  72  86  74  87 /  60  30  60  50  70
Houston (IAH)              83  73  84  75  85 /  60  40  60  50  70
Galveston (GLS)            83  80  81  79  82 /  80  60  70  60  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 12, 3:39 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
339 AM CDT Wed Sep 12 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-131200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
339 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible,
especially close to the coast. Locally heavy rainfall is possible,
and flooding could develop if the heaviest rains fall over already
saturated grounds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will remain possible
through Saturday as a tropical disturbance moves inland along the
Texas coast. Locally heavy rainfall is possible, and flooding could
develop if the heaviest rains fall over already saturated grounds.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

GMZ330-335-350-355-370-375-131200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
339 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Expect increasing winds and building seas. Higher winds and seas
as well as reduced visibilities in heavy rains can be expected in
any strong shower or thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

As a tropical disturbance progresses toward the Texas coast through
the end of the week, expect strengthening winds along with building
seas and swells. Mariners are urged to keep up with the latest
forecasts, as they will be subject to significant changes and
dependent on the eventual evolution of this system.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:03 AM CDTAreal Flood AdvisoryHGXGalveston, Harris117 min
Sep 12, 7:30 AM CDTAreal Flood AdvisoryHGXHarris60 min
Sep 12, 8:29 AM CDTFlash Flood WarningHGXGalveston, Harris3 hr
Sep 12, 3:06 PM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more61 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.